Stuck on Opioids? Learn About Telemedicine Suboxone - Insurance Accepted.

Learn More

Can You Overdose on Dilaudid? Signs & Symptoms to Look For

Peter Manza, PhD profile image
Reviewed By Peter Manza, PhD • Updated May 20, 2023 • 7 cited sources
woman showing signs of drowsiness

Dilaudid is a powerful opioid medication, and it can cause an overdose. Even when people take the drug at doses that seem safe, it can trigger life-threatening breathing problems. 

Doctors say hydromorphone (the generic name for Dilaudid) is one of the most frequently named opioids in harmful medication incidents at hospitals.[1] If even doctors can’t always get the dosing levels right, people who misuse drugs they buy from street dealers should be even more concerned about using Dilaudid. 

Why Can Dilaudid Cause Overdose?

All opioids can cause an overdose, but the stronger the medication, the higher the risk. Researchers say Dilaudid is about five times stronger than morphine, making it one of the most dangerous drugs within this class.[2]

Opioid drugs like Dilaudid are narcotics, meaning they slow breathing rates.[3] Every cell in your body relies on a constant supply of oxygen, and slowed breathing makes delivery of oxygen difficult or impossible. 

When your breathing slows too much, your tissues begin to die. Cells within your brain stop responding, and your core functions (like your heart rate) slow or stop. Without quick action, a Dilaudid overdose can result in death. 

Signs & Symptoms of Dilaudid Overdose 

It’s not always easy to spot a Dilaudid overdose. Opioids cause sedation, so people with a long-standing habit of opioid misuse may always seem sluggish or sleepy. But an overdose causes profound sedation, and if you look closely, you may notice telltale signs that indicate you’re dealing with an emergency.

During an overdose, the person may exhibit the following symptoms:[4]

  • Shallow and very slow breaths
  • Drowsiness, stupor or coma
  • Lack of muscle control 
  • Cold and clammy skin
  • Tiny pupils
  • Faint pulse

People can die due to Dilaudid overdose. In one study, researchers attributed 251 deaths due to hydromorphone use and misuse from 1985-2003.[5] If you suspect someone is overdosing, don’t wait for confirmation. Know you’re dealing with a life-threatening emergency and take action. 

How Much Dilaudid Can Make You Overdose?

There’s no way to define a safe dose of Dilaudid that won’t cause an overdose. Your risk can rise and fall depending on your drug use, health and habits. 

The human body is adaptable, capable of adjusting to almost any toxin. Each time you use Dilaudid, your body reacts. Eventually, you can take very high doses that would kill someone else.

Opioids force brain cells to release large amounts of neurotransmitters. Those brain chemicals are responsible for euphoria, relaxation, and pain relief, and they keep you using the drug despite negative consequences. In time, your brain cells become desensitized to neurotransmitters, so you must take higher drug doses to get the response you crave. 

But each time you increase your dose, you raise the risk of an overdose. Combining your Dilaudid with other sedating drugs (like alcohol) can make an overdose even more likely.

If you reduce or stop your drug use but then quickly restart again, your overdose risks can rise too. Even a few days of sobriety and your brain cells can begin the process of healing and become more responsive to neurotransmitters. If you relapse and take a dose you once considered safe, it could be too strong and prompt an overdose. 

How to Help Someone Who Is Overdosing

It can be difficult to determine if someone is overdosing or just very relaxed due to drugs.[6] When in doubt, assume that the person is overdosing and needs your help. People who are overdosing are usually unconscious and unable to help themselves. 

The drug naloxone can reverse an overdose within 2 or 3 minutes, and it works even in people who have stopped breathing altogether.[7] It’s typically prescribed in a spray format that can be administered nasally by bystanders to save a life. 

Take the following steps if you think someone is overdosing:[6]

  1. Try to awaken them. Call out their name, shake them, or tell them you’re going to call 911.
  2. Call 911. Tell the operator you think the person is experiencing an opioid overdose. Give your location and prepare to stay with the person until help arrives. 
  3. Begin rescue breathing. Check their breathing. If it is slow or stopped, pinch their nostrils closed and breathe into their mouth every 5 seconds. The 911 operator can give you more instructions on this technique, as needed. 
  4. Give naloxone if you have it. Open the package, and place the tip of the bottle into the person’s nose. Depress the plunger, and then continue with rescue breathing. Give another dose if the person doesn’t respond within 2 or 3 minutes. 
  5. Move the person to the recovery position. If the person is breathing, gently roll them to their side. If they vomit, they won’t choke if they are in this position. 

Stay with the person until help arrives. You won’t get in trouble for being around someone who has used drugs. 

Don’t delay in seeking help. Prompt medical care is needed to mitigate long-term damage and prevent death.

MAT & Dilaudid Misuse

For many people, an overdose represents the lowest point of their drug use history. It’s an opportunity to reevaluate what you’re doing with your life and fight for your recovery. Medication for Addiction Treatment (MAT) programs can help.

In an MAT program, doctors use medications like Suboxone (buprenorphine/naloxone) to correct chemical imbalances caused by drugs like Dilaudid. These medications can ease withdrawal symptoms and reduce cravings for opioids. With them, you could sustain long-term recovery.

Bicycle Health uses telemedicine techniques to bring qualified doctors to you. Conduct your appointments online, and pick up your medications from your local pharmacy. 

Talk with your doctor about MAT programs and find out if this type of help is right for you. We’re ready to answer your questions today.

Reviewed By Peter Manza, PhD

Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More

Sources
  1. Fatal Overdoses Involving Hydromorphone and Morphine Among Inpatients: A Case Series. CMAJ Open. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5378545/. January 2017. Accessed April 2023.
  2. WHO Guidelines for the Pharmacological and Radiotherapeutic Management of Cancer Pain in Adults and Adolescents. World Health Organization. https://www.ncbi.nlm.nih.gov/books/NBK537482/table/appannex6.tab2/. 2018. Accessed April 2023.
  3. Hydromorphone Overdose. U.S. National Library of Medicine. https://medlineplus.gov/ency/article/002633.htm. November 2021. Accessed April 2023.
  4. Hydromorphone. U.S. Department of Justice. https://www.dea.gov/sites/default/files/2020-06/Hyrdromorphone-2020_1.pdf. Accessed April 2023.
  5. Dilaudid-Related Morbidity and Mortality From Respiratory Depression. The Doctors Company. https://www.thedoctors.com/articles/dilaudid-related-morbidity-and-mortality-from-respiratory-depression/. December 2019. Accessed April 2023.
  6. Dose of Reality: Opioid Overdose. Wisconsin Department of Health Services. https://www.dhs.wisconsin.gov/opioids/overdose.htm. February 2023. Accessed April 2023.
  7. Lifesaving Naloxone. Centers for Disease Control and Prevention. https://www.cdc.gov/stopoverdose/naloxone/index.html. January 2023. Accessed April 2023.
Safe, effective Suboxone treatment from home. Learn More

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.